Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 112, NWS Indianapolis, IN

July 28, 2001Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 28, 2001, 7:43 PM EST for Putnam County, Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 28, 2001, 7:43 PM EST (00:43 UTC)
Expired
Jul 28, 2001, 8:15 PM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Putnam County, IN

The radar

The Indianapolis radar (KIND), 56 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:45 PM ESTThunderstorm Wind 50 EGreencastle, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 290042
SVRIND

INC133-290115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
743 PM EST SAT JUL 28 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 815 PM EST

* AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF GREENCASTLE...OR ABOUT 22 MILES
  NORTHEAST OF TERRE HAUTE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENCASTLE AT 755 PM EST
  CLOVERDALE AT 815 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECASTZ
OFFICE IN INDIANAPOLIS.

LAT...LON 3976 8701 3955 8703 3945 8688 3949 8666

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SAT JUL 28 2001

THIS AFTERNOON A STATIONARY FRONT EXTENDED ACROSS CENTRAL INDIANA.
THE MAIN AREA OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONT
WAS IN SOUTHERN INDIANA.

THE MAIN PROBLEM WITH THIS FORECAST WILL BE WHEN THE RAIN
REDEVELOPES. SHOWERS HAVE BEEN DECREASING IN SOUTHERN ILLINIOS WHILE
AN AREA OF THUNDERSTORMS DEVELOPED IN THE NORTHERN PORTION. ALL WERE
MOVING EAST. THE MOISTURE REMAINS VERY HIGH OVER THE AREA. AN AREAS
OF PVA MOVS INTO INDIANA TNGT. THIS SHOULD CAUSE THE SHOWERS AND
THUNDERSTORMS TO REDEVELOPE. WILL CONTINUE WITH THE CAT POPS. WILL
MENTION HEAVY RAIN POSSIBLE SOUTH. NEAR GUID TEMPS.

ANOTHER PROBLEM IS HOW FAST THE RAIN WILL MOVE OUT. GUID CONTINUES
TO MOV THE VORT E OF INDIANA ON SUNDAY. WILL CONTINUE WITH A CHC
DURING THE MORNING THEN BCMG PRTLY SUNNY. NEAR GID TEMPS. WITH DEW
PTS AROUND 70 WILL MENTION HUMID.

DRY AND MORE STABLE CONDITIONS CONTINUE TO MOVE INTO INDIANA ON
MONDAY. PRTLY SUNNY WITH NEAR GID TEMPS.

.IND...NONE.
HAINES

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:12 PM ESTSevere Thunderstorm WarningINDParke, Putnam33 min
Jul 29, 3:19 AM ESTFlash Flood WarningINDClay, Vigo116 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.